Tags

Type your tag names separated by a space and hit enter

Danaparoid for heparin-induced thrombocytopenia: an analysis of treatment failures.
Eur J Haematol 2003; 71(2):109-13EJ

Abstract

BACKGROUND

Patients with heparin-induced thrombocytopenia (HIT) (with or without thrombosis) require alternative anticoagulation because of their extreme risk of new thromboembolic complications. The first effective agent for this purpose may be danaparoid, a less-sulfated low molecular weight heparinoid. Recently, direct thrombin inhibitors have been used.

OBJECTIVE

Five HIT patients, who developed new thromboembolic complications while receiving danaparoid, were analyzed to consider possible reasons for treatment failure and to promulgate strategies that improve efficacy.

RESULTS

Three patients had acute HIT, one had recent HIT, and one with remote HIT was re-exposed to heparin during heart surgery. Danaparoid was started as intravenous bolus and infusion in one patient, and as 1250 units subcutaneously twice daily in four patients. The new complications that emerged on danaparoid were new venous thrombi in three patients (one with pulmonary emboli), lower extremity arterial thrombosis in one, myocardial ischemia in one, thromboembolic cardiovascular accidents in one, and fatal bowel necrosis in one (two patients suffered more than one complication). Platelet counts did not improve or worsened in four, improved partially in the other, and parameters of disseminated intravascular coagulation failed to improve in one patient. Four patients responded relatively dramatically when direct thrombin inhibitors were substituted. Possible reasons for danaparoid failure include that: 1) no treatment is expected to completely prevent complications, 2) antithrombin III consumption can blunt efficacy in some patients, 3) low or intermediate doses may be insufficient, and 4) there was clinically significant cross-reactivity of the pathogenic HIT antibodies.

CONCLUSIONS

It is emphasized that the possibility of clinically significant antibody cross-reactivity and that low or intermediate dosage may be inadequate when using danaparoid in therapy of HIT. The latter problem probably extrapolates to other anticoagulants used for HIT.

Authors+Show Affiliations

The Department of Medicine, Section of Hematology, Baylor College of Medicine, Houston, TX, USA.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

12890149

Citation

Kodityal, Sandeep, et al. "Danaparoid for Heparin-induced Thrombocytopenia: an Analysis of Treatment Failures." European Journal of Haematology, vol. 71, no. 2, 2003, pp. 109-13.
Kodityal S, Manhas AH, Udden M, et al. Danaparoid for heparin-induced thrombocytopenia: an analysis of treatment failures. Eur J Haematol. 2003;71(2):109-13.
Kodityal, S., Manhas, A. H., Udden, M., & Rice, L. (2003). Danaparoid for heparin-induced thrombocytopenia: an analysis of treatment failures. European Journal of Haematology, 71(2), pp. 109-13.
Kodityal S, et al. Danaparoid for Heparin-induced Thrombocytopenia: an Analysis of Treatment Failures. Eur J Haematol. 2003;71(2):109-13. PubMed PMID: 12890149.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Danaparoid for heparin-induced thrombocytopenia: an analysis of treatment failures. AU - Kodityal,Sandeep, AU - Manhas,Amit H, AU - Udden,Mark, AU - Rice,Lawrence, PY - 2003/8/2/pubmed PY - 2003/9/18/medline PY - 2003/8/2/entrez SP - 109 EP - 13 JF - European journal of haematology JO - Eur. J. Haematol. VL - 71 IS - 2 N2 - BACKGROUND: Patients with heparin-induced thrombocytopenia (HIT) (with or without thrombosis) require alternative anticoagulation because of their extreme risk of new thromboembolic complications. The first effective agent for this purpose may be danaparoid, a less-sulfated low molecular weight heparinoid. Recently, direct thrombin inhibitors have been used. OBJECTIVE: Five HIT patients, who developed new thromboembolic complications while receiving danaparoid, were analyzed to consider possible reasons for treatment failure and to promulgate strategies that improve efficacy. RESULTS: Three patients had acute HIT, one had recent HIT, and one with remote HIT was re-exposed to heparin during heart surgery. Danaparoid was started as intravenous bolus and infusion in one patient, and as 1250 units subcutaneously twice daily in four patients. The new complications that emerged on danaparoid were new venous thrombi in three patients (one with pulmonary emboli), lower extremity arterial thrombosis in one, myocardial ischemia in one, thromboembolic cardiovascular accidents in one, and fatal bowel necrosis in one (two patients suffered more than one complication). Platelet counts did not improve or worsened in four, improved partially in the other, and parameters of disseminated intravascular coagulation failed to improve in one patient. Four patients responded relatively dramatically when direct thrombin inhibitors were substituted. Possible reasons for danaparoid failure include that: 1) no treatment is expected to completely prevent complications, 2) antithrombin III consumption can blunt efficacy in some patients, 3) low or intermediate doses may be insufficient, and 4) there was clinically significant cross-reactivity of the pathogenic HIT antibodies. CONCLUSIONS: It is emphasized that the possibility of clinically significant antibody cross-reactivity and that low or intermediate dosage may be inadequate when using danaparoid in therapy of HIT. The latter problem probably extrapolates to other anticoagulants used for HIT. SN - 0902-4441 UR - https://www.unboundmedicine.com/medline/citation/12890149/Danaparoid_for_heparin_induced_thrombocytopenia:_an_analysis_of_treatment_failures_ L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=0902-4441&date=2003&volume=71&issue=2&spage=109 DB - PRIME DP - Unbound Medicine ER -